How Long Does Withdrawal From Benzodiazepines Last?

Benzodiazepines are a group of central nervous system depressants used to treat anxiety, insomnia, and seizures. Benzodiazepines (or benzos as they are often called) are among the most commonly prescribed medications in the country. There are several different types of benzos sold under popular brand names like Valium, Xanax, and Klonopin.

The primary difference between these drugs is the length of time they stay active in the body. Short-acting benzos are sometimes abused for their relaxing and euphoric effects. Even at therapeutic doses, however, benzos can cause physical dependence and withdrawal. 

Overview

Benzodiazepine use has become widespread over the past couple of decades. From 1996 to 2013, the number of people filling benzo prescriptions increased by 67 percent. Benzodiazepine abuse and dependence has become more popular among all age groups, from teens to elderly adults. In 2016, estimates suggest that about half a million people in the United States were misusing sedative drugs.

Benzodiazepines are extremely habit-forming. Anyone taking them on a daily basis can develop a tolerance and dependence.

When you are physically dependent on a drug, it means your body can’t operate normally without it. If you stop or reduce your dose suddenly, you will experience withdrawal symptoms.

Withdrawing from benzos can be a difficult, even dangerous process. You can expect to feel anxious and on-edge for several weeks. You might feel irritable and hypersensitive to everything around you. Insomnia is also common. During the first week, you can also expect physical symptoms like headaches and hand tremors.

Benzo withdrawal can be managed with a gradual dose reduction, which will cause milder symptoms that come and go in waves. Beware, if you have been using benzos for longer than six months, suddenly stopping your dose can cause grand mal seizures and delirium—this is why it's best to involve your doctor or healthcare professional in your process of withdrawal.

Signs and Symptoms

Withdrawal symptoms can occur after as little as one month of use, even on small, therapeutic doses. Among people taking benzos for longer than six months, about 40 percent experience moderate to severe withdrawal symptoms when they quit suddenly. The other 60 percent experience mild symptoms.

The severity of withdrawal symptoms is associated with a variety of factors, including:

  • your current dose
  • how long you’ve been taking it
  • whether you take more than one benzo
  • whether you take other sedating drugs
  • any substance abuse issues
  • whether you are quitting more than one substance at a time

The onset of benzodiazepine withdrawal depends on the specific drug you are taking. Short-acting drugs like alprazolam (Xanax) and lorazepam (Ativan) leave the system quicker, which means withdrawal symptoms can appear in as little as eight to 12 hours.

 Longer-acting benzos like clonazepam (Klonopin) can stay in the system longer, which means it can be one to two days or even longer before withdrawal symptoms start.

 Possible symptoms include:

  • Anxiety
  • Insomnia
  • Irritability
  • Restlessness
  • Hand tremors
  • Muscle spasms
  • Headache
  • Sweating
  • Racing pulse
  • Hyperventilation
  • Nausea or vomiting
  • Aches and pains
  • Panic attacks
  • Hypersensitivity to stimuli like light and touch
  • Abnormal bodily sensations (skin-crawling, goosebumps)
  • Depression
  • Problems with concentration and memory
  • Visual disturbances (flashes of light or blurred vision)
  • Auditory, tactile, or visual hallucinations
  • Feelings of unreality
  • Delirium
  • Grand mal seizures

According to the American Psychiatric Association (APA), withdrawal symptoms from short-acting benzos peak on the second day and improve by the fourth or fifth. However, some people find they last for several weeks.

Estimates suggest that 10 to 25 percent of chronic benzo users experience what’s known as protracted withdrawal.

Protracted withdrawal is a long-term withdrawal syndrome that may come and go for several months.

Symptoms will be milder than acute withdrawal and they can disappear for weeks at a time. Protracted withdrawal rarely lasts longer than one year.

Coping and Relief

The best way to quit benzos is to avoid withdrawal by asking your doctor to taper down your dose. Tapering means taking progressively smaller doses over the course of a few weeks or months. 

You can taper your dose on your own, but it is best to work with a doctor. Depending on which benzodiazepine you are currently taking, your doctor may want to switch you to a different one before your taper begins. Short-acting benzos complicate withdrawal with too many ups and downs. Diazepam, a long-acting benzo, is the most common choice for dose tapering. 

There is no standard tapering schedule for you to follow. Your doctor will help make an individualized tapering schedule based on your current dose and particular circumstances. Some people taper quickly, finishing up within two to three weeks. Others taper slowly over the course of several months.

During your taper, you may still experience some of the symptoms of withdrawal. This can happen after each dose reduction.

If your symptoms are intolerable, your doctor can pause or slow down the taper. Most doctors choose not to reverse the taper and up the dose in response to withdrawal symptoms.

To cope with these breakthrough symptoms, it helps to have a backup plan for dealing with anxiety. Helpful strategies include:

  • Cognitive behavioral therapy
  • Meditation
  • Mindfulness training
  • Exercise

Warnings

Benzodiazepine withdrawal can be dangerous when not handled properly. According to the APA, as many as 20 to 30 percent of people who quit benzos without a taper may experience a life-threatening grand mal seizure. If you go into withdrawal without tapering, you also risk experiencing delirium and hallucinations that cause you to lose touch with reality—a terrifying and dangerous experience.

Some drugs are safe to quit on your own, but benzodiazepines are not. However, that doesn’t necessarily mean you will require inpatient care. In fact, most people do okay with tapering their benzos at home with the help of their primary care doctor or psychiatrist. You should plan to stay in touch with your doctor regularly during the tapering process, either by phone or during office visits.

Depending on your situation, your doctor may think it best to prescribe very small amounts of medication at a time. This will prevent you from altering the taper, but it might mean daily trips to the pharmacy. 

Some people, such as those with a history of complicated withdrawal, seizures, or severe mental illness, may be better suited for in an inpatient setting. This can involve living at a detox facility or hospital for several weeks, where you can receive constant medical monitoring and psychological support. Quitting benzos means that underlying psychiatric symptoms can reemerge worse than ever before. These may include:

  • Panic attacks
  • OCD symptoms
  • PTSD symptoms
  • Severe anxiety
  • Obtrusive thoughts
  • Depression

Inpatient treatment can be very expensive, depending on the facility, but it is covered by many insurance companies. If you are uninsured, there are inpatient facilities that offer flexible financing options.

If you are pregnant or thinking about becoming pregnant, talk to your OBGYN or psychiatrist right away about your plans. Many women continue using benzos throughout their pregnancies, as these drugs are not entirely counter indicated. Going through any kind of withdrawal during pregnancy carries its own risks. Talk with your doctors about your wishes and they can help you either quit or continue using them safely. 

Long-Term Treatment

Long-term treatment for benzo withdrawal will depend on your reasons for taking it in the first place and your reasons for quitting. If you have a psychiatric condition that was managed by the benzos, you will need an alternative plan to manage your condition. Typically, this is a combination of therapy and pharmaceutical support.

If your reasons for quitting benzos are that you were abusing them or unable to control your use, then you may require further substance abuse treatment. This is particularly true if you are also giving up other substances, like alcohol or opioids.

Cognitive behavioral therapy can help you understand the root cause of your substance abuse problems.

It can also help you learn to identify psychological triggers that may cause you to relapse so that you can avoid them in the future.

Resources

The best resource in your quest to quit benzos is your prescribing doctor. But if you would prefer someone else, any primary care physician or psychiatrist will be able to help you taper your dose.

To find a psychiatrist or psychologist who specializes in substance abuse issues, you can use this searchable directory from the Substance Abuse and Mental Health Services Administration (SAMHSA). You can also call SAMHSA’s national helpline at 1-800-662-HELP (4357) to find a provider in your area.

A Word From Verywell

Benzodiazepines are powerful drugs that can be very useful in the short-term, but if you’ve been taking them for a while, then you know how sedating and numbing they can be. For a lot of people, quitting benzos feels like waking up from a long dream. Of course, waking up isn’t always easy, but it sure beats sleep-walking your way through life. To achieve your best health, talk to your doctor about the best way for you to quit and how you can maintain long-term success.

 

 

Was this page helpful?
Article Sources